MAUDE Adverse Event Report: MDT POWERED SURGICAL SOLUTIONS MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MDT POWERED SURGICAL SOLUTIONS MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number EM200-R
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Report confirmed.The device was tested and the rate of temperature rise was measured to be 78.6°f in 13.2 seconds which exceeds maximum specification.In addition, the rate of temperature rise was above threshold at 8.0°f/second at the mid-motor location.Initial diagnosis indicated the rear motor bearing was worn.The device failed the hi-pot testing for patient current leakage.Engineering evaluation was performed.It was reported the motor rear bearing was shattered into fragments.Only the motor¿s rear bearing outer race was visible within the bearing retainer.Gouging of the rotor would be attributed to the rear bearing debris.The mid-motor overheating was caused by the additional supply current required to maintain motor speed due to the elevated frictional load condition, which was caused by rear bearing debris lodged between the rotor and the stator.This type of failure is associated with (b)(4).Multiple warnings are included in the ipc user manual including: heavy side loads and/or long operating periods may cause the device to overheat.Do not use an overheated device, as it may cause thermal injury to the patient or operator.Use adequate irrigation.The use of tool without irrigation may cause an inordinate amount of heat buildup resulting in a thermal injury to tissue.Depending on the amount of irrigation used the drill bits and saw blades can achieve temperatures in excess of 50°c.Do not attempt to change a dissecting tool, saw blade, or attachment while the motor is running, or when the motor or attachment is in an overheated state.Smoke and/or excessive heat may be generated if attachment is not in the fully locked position.This may result in thermal injury to the surgeon or staff.We will continue to track and trend this complaint type.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Repair request initiated for device with the report of overheating.It was reported that there was no patient or staff impact.Repair request escalated to a product event based on overheating over threshold.On follow up with the sales representative the overheating was identified during a routine preventative maintenance visit.The sales representative was testing motors at the hospital, and noted the overheating.There was no patient or physician involvement.

Brand Name
MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MDT POWERED SURGICAL SOLUTIONS
4620 n beach st
fort worth TX 76137
MDR Report Key6549758
Report Number1625507-2017-00020
Device Sequence Number10914840
Product Code HBE
UDI-Device Identifier00613994422002
UDI-Public00613994422002
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K012457
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEM200-R
Device Catalogue NumberEM200-R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2017
Initial Report FDA Received Date05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1